Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Detroit, MI

April 21, 2004Genesee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Apr 21, 2004, 4:40 PM EDT for Genesee County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2004, 4:40 PM EDT (20:40 UTC)
Expired
Apr 21, 2004, 5:45 PM EDT
In force
65 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Genesee County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS53 KDTX 212040
SVRDTX
MIC049-212145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
439 PM EDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 545 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH IN DIAMETER
  HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 8
  MILES SOUTHWEST OF FENTON...OR ABOUT 11 MILES NORTHEAST OF
  HOWELL...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FENTON BY 447 PM EDT
  GRAND BLANC BY 455 PM EDT
  8 MILES SOUTHEAST OF FLINT BY 500 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4278 8399 4279 8370 4288 8369 4290 8347
          4316 8363

$$

BGM / BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:55 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 21, 2:55 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
255 PM EDT WED APR 21 2004

.DISCUSSION...

CONVECTION HAS INCREASE IN FAR SOUTHEAST CWA...ON INTO NRN IN/OH
THE PAST FEW HOURS. WILL HAVE TO MONITOR TRENDS TO DECIDE JUST
NOW TO WORD THE LATE AFTN/EARLY EVENING. WILL LIKELY HAVE SCT SHRAS
AND STORMS IN ADVANCE OF COLD FRONT...AND PERHAPS A STORM OR TWO
WITH ACTUAL COLD FROPA AT AND BEYOND 00Z. CELLS HAVE BEHAVED WELL
SO FAR...WITH LITTLE MORE THAN GARDEN VARIETY GUSTY WINDS AND HEAVY
DOWNPOURS. WOULD NOT BE SURPRISED AT ALL TO SEE A FEW WARNINGS FLY
WITH STRONG WIND FIELD IN PLACE...AND AT LEAST MODEST INSTABILITY
DUE TO A FAIR AMOUNT OF SUNSHINE THIS AFTN. BIG MINUS HAS BEEN THE
MEAGER LLVL MOISTURE TO THIS POINT. THIS WILL IMPROVE JUST A BIT...
AS WEDGE OF 60F DWPTS SLIP INTO PARTS OF CWA FROM FAR SW LOWER MI
AND NRN IN.

NO MAIN BIG CHANGES TO THE FORECAST TODAY. BEYOND THIS EVENING...
REALLY ONLY FOCUSING ON A COUPLE OF PRECIP EVENTS...ONE THU NIGHT
INTO FRIDAY MORNING...AND THE OTHER IN THE SATURDAY NIGHT/SUNDAY
TIMEFRAME. ETA NOW SOMEWHAT ON BOARD WITH GFS WITH NORTHERN EXTENT
OF PRECIP FOR THE FIRST WX MAKER. GFS CONTINUES TO HAVE FEEDBACK
PROBLEMS...AND BLOWS UP QPF BOMB WELL NORTH...COVERING ALL OF CWA
BEFORE IT ENDS 18Z FRIDAY. AM MUCH MORE COMFORTABLE WITH THE ETA
DEPICTION...KEEPING FRONT/SFC WAVE BASICALLY SOUTH OF THE AREA...
WITH SRN 1/2 OF CWA ON TARGET FOR THE NRN EDGE OF PRECIP SHIELD
WITH THIS SYSTEM. WILL ADJUST GOING FCST AND EXTEND POPS INTO FRI
AM...AND BRING THEM FURTHER NORTH INTO CWA...SAY TO I-69 OR SO.

WEEKEND SYSTEM...THE REMNANTS OF STRONG UPPER STORM NOW DROPPING
SOUTHEAST OUT OF THE PAC NW...SEEMS LIKE A PRETTY GOOD BET AS WELL.
IN THIS CASE...HOWEVER...THE DETAILS ARE FAR MORE ELUSIVE...OR HAVE
BEEN OVER THE PAST SEVERAL DAYS ANYWAY. SEEMS MODELS HAVE NARROWED
THEIR SEARCH TO EITHER SAT NIGHT OR SUN (OR BOTH) FOR THE MOST PART.
WILL KEEP THE ONGOING CHC OF SHRAS/TSRAS IN PLACE. SUPPORT IS SEEN
PRETTY MUCH ACROSS THE BOARD FOR THIS SYS...WHICH LIFTS NORTHEAST
INTO THE WRN LAKES AS A FAIRLY POTENT SHORTWAVE.

SEASONABLY COOL TEMPERATURES APPEAR TO BE THE RULE FOR MUCH OF THE
NEXT WEEK...AS COLD FRONT THAT PASSES THRU THIS EVENING WILL HAVE
TROUBLE RETURNING NORTH THRU CWA AS IT MORE OR LESS STALLS IN THE
OH/TN VALLEY AREA. WITH A PREDOMINANT EAST FLOW...INFLUENCE OF THE
COLD LAKE WATERS WILL ALSO BE MAXIMIZED...ESP THU-SAT. PRETTY GOOD
COLD SHOT THEN TAKES OVER EARLY NEXT WEEK. BY IN LARGE...ONLY MADE
SMALL ADJUSTMENTS OF 1 OR 2 DEGREES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Apr 21, 1:37 PM EDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
137 PM EDT WED APR 21 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-221100-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
137 PM EDT WED APR 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME OF THESE
STORMS MAY BE SEVERE...CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH
AND HAIL TO ONE INCH IN DIAMETER. THUNDERSTORM MOVEMENT WILL BE TO
THE EAST AT 40 MPH.

A COLD FRONT OVER WISCONSIN AND ILLINOIS WILL MOVE INTO LOWER
MICHIGAN LATE THIS AFTERNOON. THIS FRONT WILL INTERACT WITH AN
UNSTABLE AIRMASS OVER SOUTHEAST MICHIGAN...LEADING TO SCATTERED
THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER. THE BEST CHANCE
FOR THUNDERSTORMS IS BETWEEN 1 PM AND 5 PM FROM METRO DETROIT TO
THE SAGINAW VALLEY...AND BETWEEN 3 PM AND 7 PM ACROSS THE THUMB.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY AS
AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO THE
EVENING.

BRAVENDER

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 12:04 AM EDTSevere Thunderstorm WarningDTXLenawee41 min
Apr 21, 12:22 AM EDTSevere Thunderstorm WarningDTXWashtenaw38 min
Apr 21, 4:08 PM EDTSevere Thunderstorm WarningDTXLivingston52 min
Apr 21, 4:19 PM EDTSevere Thunderstorm WarningDTXWashtenaw56 min
Apr 21, 5:24 PM EDTSevere Thunderstorm WarningDTXLapeer66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.